MAUDE Adverse Event Report: ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER

ABBOTT VASCULAR NC TREK CORONARY DILATATION CATHETER
Model Number 1012455-15
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Improper or Incorrect Procedure or Method (2017); Failure to Deflate (4060)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/18/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat the mid and proximal right coronary arteries with severe calcification.The 5.00x15 mm nc trek balloon dilatation catheter (bdc) had a contrast mix of 50/50 and was inflated twice to 20 atmospheres (atm).The balloon was repositioned in the artery between inflations and there was no issue deflating the balloon after the first inflation.After the second inflation, the trek balloon would not deflate at all despite multiple attempts.Negative pressure was applied for 20-30 seconds.A syringe was also used in an attempt to deflate the balloon before it was removed.The balloon was pulled a few times and the entire system was removed (bdc, guide wire).As the balloon was stuck with the guide wire, wire access was lost.The balloon separated at the proximal balloon marker and remained in the patient.Instead of attempting to snare, another guide wire was placed sub-intimally and the balloon was crushed to the vessel wall with 4.00x38 and 4.00x15 mm xience stents.Post-dilatation was performed with another 5.00x15 mm nc trek bdc.No additional information was provided.
 
Event or Problem Description
It was reported that the procedure was to treat the mid and proximal right coronary arteries with severe calcification.The 5.00x15 mm nc trek balloon dilatation catheter (bdc) had a contrast mix of 50/50 and was inflated twice to 20 atmospheres (atm).The balloon was repositioned in the artery between inflations and there was no issue deflating the balloon after the first inflation.After the second inflation, the trek balloon would not deflate at all despite multiple attempts.Negative pressure was applied for 20-30 seconds.A syringe was also used in an attempt to deflate the balloon before it was removed.The balloon was pulled a few times and the entire system was removed (bdc, guide wire).As the balloon was stuck with the guide wire, wire access was lost.The balloon separated at the proximal balloon marker and remained in the patient.Instead of attempting to snare, another guide wire was placed sub-intimally and the balloon was crushed to the vessel wall with 4.00x38 and 4.00x15 mm xience stents.Post-dilatation was performed with another 5.00x15 mm nc trek bdc.Subsequently to the initially filed report, the following information was provided: the access was via the radial artery.The nc trek bdc was stuck with the anatomy.The pilot guide wire was used to go sub-intimal in the second portion of the procedure.The 1st xience stent used to crush the balloon was 4.00x30 mm.Post dilatation with the 5.00x15 mm nc trek was performed at 24 atm.No additional information was provided.
 
Additional Manufacturer Narrative
Visual inspection was performed on the returned device.The reported separation was confirmed.The reported deflation issue could not be replicated in a testing environment due to the condition of the returned device.The reported difficulty removing the device could not be replicated in a testing environment as it was based on operational circumstances.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history of the reported lot did not indicate a lot specific quality issue.It was reported by the account that the balloon was inflated twice to 20 atmospheres (atms).It should be noted the coronary dilatation catheters (cdc), nc trek rx, global, instruction for use (ifu) states: balloon pressure should not exceed the rated burst pressure (rbp).The rbp for the nc trek rx device is 18 atm; therefore, rbp was exceeded.In this case, it is unknown if the reported ifu violation caused or contributed to the reported complaint.The investigation was unable to determine a conclusive cause for the reported failure to deflate; however, the reported difficulty removing the device, balloon separation, device embedded in tissue or plaque and additional treatment appear to be related to circumstances of the procedure.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.

Brand Name
NC TREK CORONARY DILATATION CATHETER
Common Device Name
CORONARY DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
MDR Report Key12147619
Report Number2024168-2021-05911
Device Sequence Number17197523
Product Code LOX
UDI-Device Identifier08717648152153
UDI-Public08717648152153
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K103153
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/25/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2023
Device Model Number1012455-15
Device Catalogue Number1012455-15
Device Lot Number00706G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/13/2021
Initial Date Received by Manufacturer 06/18/2021
Supplement Date Received by Manufacturer08/11/2021
Initial Report FDA Received Date07/09/2021
Supplement Report FDA Received Date08/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
6FR GUIDE CATHETER
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR